Alert archive / California / Frost Advisories in 2018
Frost Advisory 19, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Oct 16, 2018, 2:24 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Oct 17, 2018, 1:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2018, 2:24 PM PDT (21:24 UTC)
- In effect from
- Oct 17, 2018, 1:00 AM PDT
- Expired
- Oct 17, 2018, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3444 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379 WWUS76 KEKA 162124 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 224 PM PDT Tue Oct 16 2018 CAZ102>105-110>113-171030- /O.NEW.KEKA.FR.Y.0019.181017T0800Z-181017T1600Z/ Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt- Northern Humboldt Interior-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- Including the cities of Gasquet, Eureka, Blue Lake, McKinleyville, Arcata, Fortuna, Ferndale, Honeydew, Petrolia, Briceland, Ettersburg, Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, Willow Creek, Potter Valley, Willits, Leggett, Laytonville, Covelo, Boonville, Philo, Comptche, Yorkville, Calpella, Hopland, Redwood Vly, Talmage, and Ukiah 224 PM PDT Tue Oct 16 2018 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY... The National Weather Service in Eureka has issued a Frost Advisory...which is in effect from 1 AM to 9 AM PDT Wednesday. * LOW TEMPERATURES...Mid 30s. * LOCATIONS INCLUDE...Gasquet...Arcata...Eureka...Fortuna... Petrolia...Honeydew...Ettersberg...Orleans...Willow Creek... Leggett...Laytonville...Willits...Covelo...Boonville... Comptche...Ukiah...Hopland.... * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$
3 follow-up statements
826 WWUS76 KEKA 170656 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1156 PM PDT Tue Oct 16 2018 CAZ106-171600- /O.EXA.KEKA.FR.Y.0019.181017T0800Z-181017T1600Z/ Southern Humboldt Interior- Including the cities of Garberville, Redway, Pepperwood, Shively, Dinsmore, Bridgeville, Alderpoint, and Benbow 1156 PM PDT Tue Oct 16 2018 ...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT WEDNESDAY... The National Weather Service in Eureka has issued a Frost Advisory...which is in effect until 9 AM PDT Wednesday. * LOW TEMPERATURES...mid 30s. * LOCATIONS INCLUDE...Garberville...Bridgeville. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map $$ CAZ102>105-110>113-171600- /O.CON.KEKA.FR.Y.0019.181017T0800Z-181017T1600Z/ Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt- Northern Humboldt Interior-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- Including the cities of Gasquet, Eureka, Blue Lake, McKinleyville, Arcata, Fortuna, Ferndale, Honeydew, Petrolia, Briceland, Ettersburg, Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, Willow Creek, Potter Valley, Willits, Leggett, Laytonville, Covelo, Boonville, Philo, Comptche, Yorkville, Calpella, Hopland, Redwood Vly, Talmage, and Ukiah 1156 PM PDT Tue Oct 16 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY... * LOW TEMPERATURES...mid 30s. * LOCATIONS INCLUDE...Gasquet...Boonville...Comptche...Ukiah... Hopland...Leggett...Laytonville...Willits...Covelo...Orleans... Willow Creek...Petrolia...Honeydew...Ettersberg...Blue Lake. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map $$
652 WWUS76 KEKA 170920 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 220 AM PDT Wed Oct 17 2018 CAZ103-171030- /O.CAN.KEKA.FR.Y.0019.000000T0000Z-181017T1600Z/ Northern Humboldt Coast- Including the cities of Eureka, Blue Lake, McKinleyville, Arcata, Fortuna, and Ferndale 220 AM PDT Wed Oct 17 2018 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Eureka has cancelled the Frost Advisory. Clouds have moved in and temperatures have stayed in the upper 40s this morning. $$ CAZ102-104>106-110>113-171600- /O.CON.KEKA.FR.Y.0019.000000T0000Z-181017T1600Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Including the cities of Gasquet, Honeydew, Petrolia, Briceland, Ettersburg, Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, Willow Creek, Garberville, Redway, Pepperwood, Shively, Dinsmore, Bridgeville, Alderpoint, Benbow, Potter Valley, Willits, Leggett, Laytonville, Covelo, Boonville, Philo, Comptche, Yorkville, Calpella, Hopland, Redwood Vly, Talmage, and Ukiah 220 AM PDT Wed Oct 17 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * LOW TEMPERATURES...mid 30s. * LOCATIONS INCLUDE...Gasquet...Boonville...Comptche... Hopland...Leggett...Laytonville...Willits...Covelo...Orleans... Willow Creek...Petrolia...Honeydew...Ettersberg... Garberville...Bridgeville. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map $$
166 WWUS76 KEKA 171534 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 834 AM PDT Wed Oct 17 2018 CAZ102-104>106-110>113-171645- /O.EXP.KEKA.FR.Y.0019.000000T0000Z-181017T1600Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Including the cities of Gasquet, Honeydew, Petrolia, Briceland, Ettersburg, Shelter Cove, Whitehorn, Hoopa, Orleans, Weitchpec, Willow Creek, Garberville, Redway, Pepperwood, Shively, Dinsmore, Bridgeville, Alderpoint, Benbow, Potter Valley, Willits, Leggett, Laytonville, Covelo, Boonville, Philo, Comptche, Yorkville, Calpella, Hopland, Redwood Vly, Talmage, and Ukiah 834 AM PDT Wed Oct 17 2018 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 16, 4:30 AM PDT, 9 hours 54 minutes earlier.
Area forecast discussion, Oct 16, 4:30 AM PDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
430 AM PDT Tue Oct 16 2018
.SYNOPSIS...Mild and dry conditions will continue through the end
of the week, with patchy frost possible in low elevations. Chances
for rain will return early next week.
&&
.DISCUSSION...High pressure and weak offshore flow are keeping
skies across the area mostly clear this morning. Temperatures in
the valleys and along the coast are chilly, many areas are seeing
mid to upper 30s. Areas slightly higher in elevation and areas
seeing some light winds are staying much warmer, for example
Kneeland is in the 60s this morning. The offshore flow has been
strong enough to keep the stratus off the coast, however it is not
very far off the coast. Confidence is low on when it will come
onshore. This afternoon as the sea breeze develops this stratus
and cooler marine air is expected to move onshore. Current
forecast is that this will hold off until late afternoon, but it
could be earlier. The temperatures could stay in the 50s if it
comes onshore earlier than expected.
Tonight models are indicating that the offshore flow will
continue to weaken. This should allow the stratus to stay in
place tonight. If this occurs the coast areas will likely not see
frost tonight. Areas farther inland that saw frost this morning
will likely see it again Wednesday morning. Wednesday afternoon
the stratus should push back to the coast, but temperatures may
remain cooler than today.
Thursday into the weekend the weather pattern remains very
persistent with high pressure in place. Inland temperatures are
expected to warm slightly through the period. It appears some
stratus will return to the coast, however confidence is low on the
timing and extent of the stratus. Confidence is higher that the
marine layer will remain shallow and the higher elevations will
remain out of the marine layer. Areas that remain clear in the
valleys will likely continue to see chilly temperatures with frost
possible.
Current model runs keep Monday dry as well with a system bringing
some rain to the area on Tuesday. The GFS and ECMWF are in decent
agreement on this, but it may continue to slow this down due to
the strong ridge. There are indications that we will see a wetter
pattern in the next week to 10 days. MKK
&&
.AVIATION...Aviation sites across the region have been reporting
VFR conditions this morning. While some patchy ground fog had been
impacting locations right around Humboldt Bay this morning the
fog has since dissipated and visibilities have greatly improved.
Widespread coastal stratus remains intact just offshore. Stratus
has been moving closer to the coast this morning however it is
still unclear how soon and which coastal terminals it will impact
as some light offshore flow is still being reported along the
North coast. If the stratus does make it onshore this morning,
stratus may very well stick with us throughout the day. Stronger
northwesterly flow will develop along the coast later this
afternoon so it would seem logical that stratus would become much
more prevalent along the entire coast by this afternoon and
evening. Most high resolution model guidance indicates stratus
moving back over coastal terminals no later than 5 pm tonight.
While the exact timing is still in question it appears reasonable
that IFR to LIFR ceilings and visibilities will develop for both
CEC and ACV. Across the interior, sunny skies and light winds will
prevail through this TAF cycle. /WCI
&&
.MARINE...Northerly winds will return to the coastal waters
today with speeds around 5-15 kts. Winds will remain northerly
through the end of the weekend and generally remain below 15 kts
during this entire period. A long period northwesterly swell will
begin to build across the waters today peaking at 6-8 feet at around
15 seconds on Thursday and then gradually subsiding as we go through
the weekend. In addition, a southwesterly swell up to 3 feet at 14-
18 seconds will persist through early this weekend. Short period
northerly wind waves around 4 feet will also help to enlarge the
total wave heights observed by mariners this week. /WCI
&&
.BEACH HAZARDS...Hazardous beach conditions will be possible
Wednesday morning through early Thursday morning with the arrival of
a long period northwesterly swell. Surf heights from 9 to 12 feet
will be possible for west-northwest facing beaches. In addition, the
threat for sneaker waves will be elevated, especially for steep
beaches. Beach goers should stay further away from the ocean and
never turn their back to the ocean as hazardous waves can wash
farther up the beach at any time. /WCI
&&
.FIRE WEATHER...High pressure remains in place across the area
this morning with very poor RH recoveries and warm temperatures at
the higher elevations. These are expected to improved slightly
over the next several days, but generally these conditions will
persist. Fortunately wind speeds appear to be relatively weak
during this time frame and driven by local terrain effects and the
diurnal onshore/offshore cycle, although some local areas may see
occasional breezy upslope winds where the terrain favors it.
MKK/BRC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PDT this morning for CAZ103>106-
109>112.
Beach Hazards Statement from Wednesday morning through Wednesday
evening for CAZ101-103-104-109.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Oct 16, 9:15 AM PDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 915 AM PDT Tue Oct 16 2018 CAZ102-105>108-110>113-171615- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 915 AM PDT Tue Oct 16 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-104-109-171615- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 915 AM PDT Tue Oct 16 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An enhanced risk of sneaker waves will exist during Wednesday for most area beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in California, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.